Tennessee, 2021Strong Wind in Tennessee, August 31, 2021
August 31, 2021 · NWS MEG · 1 event in 1 county or zone
Tropical depression Ida tracked just southeast of the Mid-South during August 30-31, 2021. Heavy rain and gusty winds were common across Northeast Mississippi and parts of West Tennessee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical depression Ida tracked just southeast of the Mid-South during August 30-31, 2021. Heavy rain and gusty winds were common across Northeast Mississippi and parts of West Tennessee. Wind gusts to 40 mph knocked down a few trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 30, 10:56 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 30, 10:56 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1156 PM CDT Mon Aug 30 2021
.UPDATE...
Updated aviation discussion.
&&
.DISCUSSION... /issued 832 PM CDT Mon Aug 30 2021/
UPDATE...
Tropical Depression Ida continues to drop moderate rainfall across
the area. Some heavier rain is currently ongoing across northeast
Mississippi. A few flood advisories may be needed tonight as Ida
slowly moves across the region. Have adjusted some POPs to
increase them and also adjusted the temps for current trends. The
Wind Advisory and the Flash Flood Watch continues through the
night. Conditions will improve gradually through the day on
Tuesday. Beyond Ida expect a mostly dry conditions and temps in
the mid to upper 80s.
&&
.PREV DISCUSSION... /issued 409 PM CDT Mon Aug 30 2021/
Tropical Depression Ida's surface low was centered over west
central MS at midafternoon. GOES IR imagery showed a midlevel low
to the east, over east central MS, with dry air entrained from
west. An extensive diffluent upper cloud shield has limited
surface instability over northeast MS, which has limited the
tornado threat. Over the next hour or two, will need to the
north/south feeder bands along and parallel to the MS/AL border,
feeding into northeast MS over the next several hours. But even
this area remains marginal with respect to tornado threat.
Persistent east-west bands of moderate rain will continue a flash
flood threat over northeast MS. Flash flood watch has been
trimmed along the western periphery of the rain shield, where
forecasted rain amounts prevailed below an inch. This includes the
Memphis metro. Locally-higher rain amounts in excess of 1 inch
remain possible, which could create some minor urban flooding.
TD Ida will lift into north central AL, southern Middle TN by
early Tuesday afternoon. In deference to wrap-around rainfall
depicted by the ECMWF, the Flash Flood Watch was maintained for
areas near the TN River Tuesday afternoon. This remaining portion
of the Flash Flood Watch may be cancelled early on Tuesday.
Benign weather is forecast midweek and beyond. A cold frontal
passage will bring drier air to the Midsouth on Wednesday, under
moderately strong northwest flow aloft. This northwest flow will
be displaced by an upper ridge late week and over the weekend.
Temps will warm above normal, as rainfall chances remain nil.
The upper ridge will retrograde to the southern plains by the
middle of next week, as northwest flow returns to the Midsouth.
Another cold frontal passage will likely bring a chance of storms
and cooler temps by Wednesday the 9th of September.
PWB
&&
.AVIATION...
06Z TAFS
Remnant circulation of Ida will track from north Mississippi tonight
northeastward into middle Tennessee through late Tuesday. Strong gusty
surface winds are expected. Low Level Wind Shear is a concern with 2K
winds up to 45 kts at several locations overnight. Improving conditions
are expected from west to east during the day on Tuesday.
SWC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch until 7 AM CDT Tuesday for Calhoun-Lafayette-
Marshall-Panola-Quitman-Tallahatchie-Tate-Yalobusha.
Wind Advisory until 7 AM CDT Tuesday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Flash Flood Watch through Tuesday evening for Alcorn-Itawamba-
Prentiss-Tishomingo.
Flash Flood Watch until 10 AM CDT Tuesday for Benton MS-
Chickasaw-Lee MS-Monroe-Pontotoc-Tippah-Union.
TN...Flash Flood Watch until 7 AM CDT Tuesday for Fayette.
Wind Advisory until 7 AM CDT Tuesday for Fayette-Hardeman-Hardin-
McNairy-Shelby.
Flash Flood Watch through Tuesday evening for Benton TN-Carroll-
Chester-Decatur-Hardin-Henderson-Henry-McNairy.
Flash Flood Watch until 10 AM CDT Tuesday for Hardeman-Madison.
&&Hazardous weather outlook, Aug 31, 2:06 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
306 AM CDT Tue Aug 31 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
306 AM CDT Tue Aug 31 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Heavy rainfall associated with the remnants Ida are expected to
affect portions of northeast Mississippi and West Tennessee near
the Alabama State line and Tennessee River. Additional rainfall
amounts of up to 2 inches are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through late tonight.
In the hours before
Local storm report, Aug 31, 1:22 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
222 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND DMG 2 S TUPELO 34.24N 88.73W
08/30/2021 LEE MS BROADCAST MEDIA
TREE DOWN ACROSS LAWNDALE DR
0851 PM NON-TSTM WND DMG 4 WSW ETTA 34.45N 89.26W
08/30/2021 LAFAYETTE MS FIRE DEPT/RESCUE
TREE DOWN BLOCKING HIGHWAY 30 AND COUNTY ROAD 256.
0958 PM NON-TSTM WND DMG TUPELO 34.26N 88.73W
08/30/2021 LEE MS LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES DOWN ACROSS THE TUPELO AREA.
NO STRUCTURAL DAMAGE.
1015 PM NON-TSTM WND DMG 4 NW TUPELO 34.31N 88.79W
08/30/2021 LEE MS SOCIAL MEDIA
TREES DOWN AND POWER OUT IN THE BELDEN COMMUNITY.
1030 PM NON-TSTM WND DMG 3 E INGOMAR 34.41N 88.98W
08/30/2021 UNION MS SOCIAL MEDIA
TREES DOWN ACROSS ROAD IN THE LIBERTY COMMUNITY.
1130 PM NON-TSTM WND DMG 3 NW TROY 34.20N 88.93W
08/30/2021 PONTOTOC MS SOCIAL MEDIA
LARGE TREE DOWN ON BLACK ZION ROAD. POWER OUT TO AREA.
&&
MJStrong Wind, McNairy
- When
- August 31, 2:10 AM CST to 4:10 AM CST
- Where
- McNairy forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Trees and power lines were knocked down in the 3000 block of Highway 22.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, August 31, 20212 deaths · $2.1 million · 55 kt wind · 7 events
- Tornadoes and Damaging Winds in Virginia, August 31, 2021$38,000 · EF1 · 9 events
- Tornadoes in Alabama, August 31, 2021$130,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, August 31, 2021$76,000 · 3 events
- Flash Flood in Ohio, August 31, 2021$25,000 · 1 event
- Damaging Winds in Missouri, August 31, 2021$15,000 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 202155 kt wind · 8 events
- Damaging Winds in North Carolina, August 31, 202150 kt wind · 6 events
- Damaging Winds in South Carolina, August 31, 202155 kt wind · 5 events
- Damaging Winds in South Carolina, August 31, 2021$5,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Florida, August 31, 2021$2,000 · 52 kt wind · 4 events
- Damaging Winds in Georgia, August 31, 2021$200 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980096.